Flashcards in Analgesics and Anti-inflammatories - Paracetamol (1) Deck (10):
Paracetamol overdose - give an overview of the pharmacology.
At toxic doses, the three different Phase II reactions in the metabolism of paracetamol are saturated. This results in accumulation of a toxic Phase I metabolite, which leads to hepatotoxicity and death. (See Chapter 4 of Katzung)
Name the two dominant phase II reactions in the metabolism of paracetamol. These two make up 95% of the total excreted metabolites - producing non-toxic metabolites.
Glucuronidation and Sulfation.
Name the third phase II reaction in the metabolism of paracetamol - the one that detoxifies the toxic phase I metabolite.
Conjugation with glutathione.
As hepatic _______ decreases, in paracetamol overdose, the toxic phase I metabolite may bind to hepatocyte proteins, leading to liver cell damage and necrosis.
Paracetamol can be toxic after doses as low as _____ are ingested.
Paracetamol can be fatal after doses as low as _____ are ingested.
What is the basic guideline for management of paracetamol overdose?
If it has been less than 4hrs since ingestion of unknown dose: wait until 4hrs, take a serum level.
If it has been 4-8hrs since ingestion of unknown dose: take a serum level, and treat as per nomogram.
If the dose is known to be >15g, give NAC.
Describe what you know about the mechanism of action of the antidote to paracetamol overdose.
N-acetylcysteine is a sulfhydryl group donor. It may restore depleted hepatic glutathione levels.
NAC is most effective when administered ____ hours after paracetamol ingestion.
Within 8 hours.